Utah, 2009Drought in Utah, December 1 to 31, 2009
December 1 to 31, 2009 · NWS GJT · 6 events in 6 counties and zones
Although a series of winter storms brought much needed precipitation to western Colorado and eastern Utah, replenishing the mountain snow pack and soil moisture, the drought conditions through the month remained relatively unchanged. Abnormally dry conditions persisted across central portions of the state, with moderate drought over far southeastern portions, and severe drought over extreme…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although a series of winter storms brought much needed precipitation to western Colorado and eastern Utah, replenishing the mountain snow pack and soil moisture, the drought conditions through the month remained relatively unchanged. Abnormally dry conditions persisted across central portions of the state, with moderate drought over far southeastern portions, and severe drought over extreme southern San Juan county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 3:42 PM MST, 8 hours 18 minutes earlier.
Area forecast discussion, Nov 30, 3:42 PM MST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
342 PM MST MON NOV 30 2009
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
DRY WEATHER WILL CONTINUE FOR ANOTHER 24 HOURS AS UPPER LEVEL FLOW
TRANSITIONS TO A MORE NORTHWESTERLY COMPONENT. THIS WILL EVENTUALLY
OPEN THE GATES FOR SHORTWAVE ENERGY OVER WESTERN CANADA TO DIVE
SOUTH ALONG THE SPINE OF THE ROCKIES ON TUESDAY. THIS SYSTEM WILL BE
DRAGGING A STRONG SFC FRONT WITH IT...WHICH WILL PASS THROUGH THE
FORECAST AREA TUESDAY NIGHT AND WEDNESDAY. H7 TEMPS WILL DROP A GOOD
5 TO 10 DEGREES ACROSS THE BOARD...WITH READINGS BOTTOMING OUT
AROUND -15C OVER THE CENTRAL PORTIONS OF OUR FORECAST AREA.
WILL BE INCREASING POPS ALONG THE DIVIDE...GENERALLY NORTH OF
INTERSTATE 70 FOR TUESDAY NIGHT AND WEDNESDAY AS THE STRONG CAA
KICKS IN. OROGRAPHICS ARE NOT ALL THAT IMPRESSIVE AT THIS POINT AND
MOISTURE WILL BE LIMITED...BUT STRENGTH OF THE CAA AND FORCING
ALONG THE FRONT WILL BE ENOUGH TO GET SOME LIGHT SNOW GOING ALONG
THE DIVIDE. AT THIS TIME WILL KEEP AMOUNTS UNDER 3 INCHES FROM VAIL
PASS NORTH TO THE PARK RANGE FOR TUESDAY NIGHT AND WEDNESDAY.
SCATTERED SNOW SHOWERS WILL ALSO BE POSSIBLE OVER THE REMAINDER OF
THE MOUNTAINS THROUGH THIS PERIOD...ALTHOUGH ACCUMULATIONS WILL NOT
BE WIDESPREAD. LITTLE CHANGE IN TEMPS EXPECTED ON TUESDAY WITH
PERSISTENCE A GOOD CHOICE. HOWEVER...THAT CHANGES TUESDAY NIGHT AND
WEDNESDAY...WITH DAYTIME HIGHS ON WEDNESDAY EXPECTED TO RUN 10
DEGREES COOLER IN MANY AREAS...WITH THE COLDEST AIR IMPACTING OUR
EASTERN ZONES...FROM CRAIG SOUTH TO ASPEN.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
...COLD AND GENERALLY DRY THIS WEEK...
...NEXT POTENTIAL WINTER STORM NOW TIMED TO START SUNDAY NIGHT...
A TROUGH OF LOW PRESSURE...EXTENDING TO THE SW FROM HUDSON BAY...
WILL DEEPEN THROUGH THURSDAY. THE TROUGH SHIFTS EAST ON FRIDAY AND
ALLOWS TRANSIENT HIGH PRESSURE TO BUILD IN FROM THE WEST. THIS
WEEKEND THE PACIFIC RELOADS WITH THE FAVORED EC/CANADIAN KEEPING
MOST OF THIS ENERGY IN THE NORTHERN ROCKIES. FINALLY SUNDAY NIGHT-
MONDAY A TROUGH DIGS DOWN THE WEST COAST AND CLOSES. THIS IS
CURRENTLY PROGGED TO TAP SOME MOISTURE FROM THE SW...WITH AN
ASSOCIATED COLD FRONT PASSING LATE MONDAY.
WEDNESDAY NIGHT-THURSDAY NIGHT: THE GFS IS COLDER BUT BOTH MODELS
ARE KEEPING THE -36C COLD CORE ON THE EAST SIDE OF THE DIVIDE.
STILL COLD ADVECTION IS IMPRESSIVE IN OUR EASTERN CWA WITH 700 TEMPS
DROPPING TO -18 OR EVEN -20C THURSDAY NIGHT. LOWERED TEMPERATURES
FOR THESE PERIODS WITH THE EASTERN MTNS AND VALLEYS POSSIBLY DROPPING
BELOW ZERO F THURSDAY NIGHT. MOISTURE COMES FROM THE NW WITH THIS
SYSTEM SO IT IS QUITE MOISTURE STARVED. SNOW SHOWERS WILL FAVOR THE
CONTINENTAL DIVIDE AND LOOK TO BE LIGHT.
FRIDAY-SUNDAY: LOWERED POPS TO ZERO FOR FRIDAY UNDER THE RIDGE OF
HIGH PRESSURE. SATURDAY...THE FAVORED EC/CANADIAN DIGS A LOW TO JUST
OFF THE OREGON COAST WITH A DEFORMATION ZONE STRETCHED DUE EAST
ACROSS THE NORTHERN ROCKIES. THIS KEEPS OUR FORECAST AREA SOUTH OF
THE MOISTURE AND FORCING. IN DEFERENCE TO THE DEEPER GFS...HAVE
KEPT ISOLATED POPS IN THE NORTHERN MTNS.
SUNDAY NIGHT-MONDAY: MODELS COME BACK INTO AGREEMENT FOR THE
DEEPENING AND THEN PROGRESSIVE PACIFIC LOW. THE GFS...THAT SEEMS
OVER-COLD IN THE SHORT TERM...IS PUSHING A -30C COLD CORE TO CENTRAL
UTAH ON MONDAY WITH THE ASSOCIATED COLD FRONT INTO THE NORTHERN CWA
MONDAY AFTERNOON.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE FORECAST AREA THROUGH TUESDAY
WITH DRY NORTHWEST FLOW ALOFT IN PLACE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JDC
LONG TERM....JOE
AVIATION.....JDC
Hazardous weather outlook, Nov 30, 6:18 AM MST, 17 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
618 AM MST MON NOV 30 2009
COZ001>014-017>023-UTZ022>025-027>029-011318-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
618 AM MST MON NOV 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY...
THERE IS A CHANCE FOR RAIN AND SNOW SHOWERS OVER THE REGION EARLY
WEDNESDAY MORNING THROUGH THURSDAY EVENING FOR THE NORTHERN AND
CENTRAL MOUNTAINS. MINOR ACCUMULATIONS EXPECTED. ANOTHER CHANCE
PRESENTS ITSELF SATURDAY.
NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGR
Drought, Eastern Uinta Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across southern portions of the area.
Drought, Tavaputs Plateau
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the area.
Drought, Grand Flat and Arches
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the area, with moderate drought present over far southern Grand county.
Drought, La Sal & Abajo Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Moderate drought persisted across most of the area.
Drought, Canyonlands / Natural Bridges
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Moderate drought persisted across most of the area.
Drought, Southeast Utah
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Moderate drought persisted across most of the area, with severe drought persisting over far southern San Juan county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Texas, December 1 to 2, 2009$200,000 · 9 events
- Drought in Colorado, December 1 to 31, 200918 events
- Drought in Texas, December 1 to 31, 200914 events
- Drought in California, December 1 to 31, 200911 events
- Drought in Hawaii, December 1 to 31, 20099 events
- Drought in Wisconsin, December 1 to 31, 20096 events
- Winter Storm and Winter Weather in Texas, December 1, 20094 events
- Drought in Texas, December 1 to 21, 20093 events
- Winter Storm in New Mexico, December 1, 20093 events
- Heavy Snow in New Mexico, December 1, 20093 events
- Heavy Snow in New Mexico, December 1, 20093 events
- Blizzard and Heavy Snow in Alaska, December 1, 200981 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201192, 201193, 201194, 201195, 201196, 201197.